Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Binghamton, NY

June 6, 2005Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 6, 2005, 12:20 PM EDT for Tioga County, Tompkins County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 12:20 PM EDT (16:20 UTC)
Expired
Jun 6, 2005, 1:15 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 31 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 061621
SVRBGM
NYC107-109-061715-
/O.NEW.KBGM.SV.W.0013.050606T1620Z-050606T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1220 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN CENTRAL NEW YORK
  TOMPKINS COUNTY IN CENTRAL NEW YORK

* UNTIL 115 PM EDT

* AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WATKINS GLEN TO 9     
  MILES NORTHEAST OF ELMIRA TO SAYRE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARTON AT 1225 PM EDT
  TRUMANSBURG AND SPENCER AT 1230 PM EDT
  TAUGHANNOCK FALLS AND TIOGA CENTER AT 1235 PM EDT
  SOUTH DANBY AND ITHACA AT 1240 PM EDT
  WILLSEYVILLE AND OWEGO AT 1245 PM EDT
  TIOGA TERRACE AND SLATERVILLE SPGS AT 1250 PM EDT
  NEWARK VALLEY AND FREEVILLE AT 1255 PM EDT
  GROTON AND RICHFORD AT 100 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 4241 7626 4240 7613 4229 7612 4226 7608
      4224 7610 4220 7608 4218 7612 4200 7611
      4200 7656 4228 7653 4229 7668 4255 7669
      4256 7658 4259 7662 4262 7627

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:12 AM EDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 2:12 AM EDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 AM EDT MON JUN 6 2005

.SHORT TERM...
WARM AND INCREASINGLY MOIST RIDGE OVER NORTHEASTERN CONUS THIS
MORNING. SHORT WAVE TROF DIGGING THROUGH MI TODAY WILL INCREASE UL
JET TO 80 KTS...WITH SOUTH CENTRAL NY AND NORTHERN PA FIRMLY IN THE
FAVORED RIGHT REAR QUAD. REMNANTS OF CONVECTIVE LINE MOVING TOWARD
WESTERN FA ATTM IN THE FORM OF MID-DECK. REMNANTS WILL LEAVE A FEW
BOUNDARIES THIS MORNING AND THESE WILL HAVE TO BE MONITORED FOR
AFTERNOON CONVECTIVE FOCUS.

PREFRONTAL TROF WILL APPROACH WESTERN FA EARLY AFTERNOON. SFC DEW
POINTS PROGGED TO REACH MID/UPR 60S PRIOR TO TROF ARRIVAL. CAPE
VALUES OF 1500+ J/KG APPEAR ATTAINABLE. LITTLE LOW LEVEL DIR SHEAR
ON MODEL SOUNDINGS. A LOOK WESTWARD INTO MI SHOWS IMPRESSIVE
HODOGRAPH THIS EVENING HOWEVER LL JET IS TRANSLATING TOWARD ONTARIO.
THEREFORE THINK STRAIGHT LINE WIND / SQUALL LINE SCENARIO MOST
LIKELY DESPITE STEEP LL LAPSE RATES. OVERALL EVENT LOOKS LESS
IMPRESSIVE 12 HOURS OUT THAN IT DID 36 HOURS OUT.

MODEL PRECIP WATER AROUND 1.25 INCHES VERIFIES WELL WITH UPSTREAM
SOUNDINGS SO HEAVY RAINERS WILL NEED TO BE WATCHED. PLAYED LIKELY
POPS THIS EVENT AND FORECAST IT BLEED OVER INTO EVENING PERIOD.

WE SHOULD RAPIDLY CLEAR TUESDAY MORNING AS FRONT PASSES NORTHEAST.
FRONT BY THEN WILL BE MORE OF A BOUNDARY OF SOMEWHAT DRIER AIR,
RATHER THAN COOL. VERY LITTLE CHANGE IN BL TEMPS. FACTOR IN
APPRECIABLE SUN AND TEMPS SHOULD BE QUITE WARM AGAIN. SECONDARY COOL
PUSH MAY KNOCK TEMPS DOWN BY WEDNESDAY.  DJP
&&

.LONG TERM...
SUMMERTIME PTRN TO START OFF THE LONG TERM PD. UPPER RDG BUILDS OVER
THE ERN US AND GNRLY HOLDS THRU THE PD. VARIOUS SHRT WVS ATTEMPT TO
FLATTEN LNG WV RDG...BUT DO LTL TO DISPLACE IT. MODELS HAVE TENDED
TO OVER WEAKEN THE RDG IN THE FACE OF THESE SHRT WVS...AND GENERATE
TO MUCH CONV UNDER THE RDG. SO...MODEL QPF FIELDS AMD MOS POPS HAVE
NOT BEEN RELIED ON TOO MUCH IN THE LONG TERM. VAST MAJORITY OF THE
PD WILL BE DRY AND GENERALLY CLR...ALTHOUGH WITH HTG AND RESULTANT
INSTABILITY...EVEN WEAKENING SHRT WVS COULD TRIGGER CONV AS THEY
ROUND THE RDG.

TIMING IS DFCLT WITH THE SHRT WVS...BUT PRBLY THE BEST CHANCE FOR
PCPN WILL BE ON FRI AND INTO THE WEEKEND AS THE GFS BRINGS ENERGY UP
FROM THE SOUTH AND WRAPS IT INTO THE AREA. GFS QPF AND MOISTURE
FIELDS PRBLY OVERDONE BUT WILL GO WITH CONSENSUS AT THIS POINT AND
GO WITH LOW CHANCE POPS AT THE END OF THE PD.
&&

.AVIATION (06/12Z - 07/12Z)...
ANOTHER FOGGY START PARTICULARLY IN THE RIVER VALLEYS. HOWEVER FOG
NOT EXPECTED TO BE AS DENSE FOR AS LONG A PERIOD THIS MORNING, DUE
TO A LITTLE MORE MIXING FROM INCREASING WIND FLOW. A LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE WEST TO EAST ACROSS REGION THIS
AFTERNOON AND EARLY TONIGHT...BRINGING GUSTY WINDS AND HEAVY RAIN.
DJP
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jun 6, 2:12 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 AM EDT MON JUN 6 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070610-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
212 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION THIS
AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL PRODUCE FREQUENT
LIGHTNING, HEAVY DOWNPOURS, AND POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

PADAVONA

In the hours before

Special weather statement, Jun 6, 9:46 AM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 AM EDT MON JUN 6 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062200-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
946 AM EDT MON JUN 6 2005

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR ALL OF
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A MOIST AND UNSTABLE
AIRMASS IS IN PLACE ACROSS THE REGION WITH A SURFACE FRONT EXPECTED
TO CROSS THE AREA THIS AFTERNOON.

THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND AFFECT THE REGION
THROUGH LATE AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO
PRODUCE FREQUENT DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

MUNDSCHENK
Special weather statement, Jun 6, 10:44 AM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1044 AM EDT MON JUN 6 2005

NYZ009-018-036-037-061545-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1044 AM EDT MON JUN 6 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERAL DEVELOPING STRONG THUNDERSTORMS CAPABLE OF
  PRODUCING SMALL HAIL.  THESE STORMS WERE SCATTERED ACROSS ONONDAGA
  MADISON AND ONEIDA COUNTIES... AND WERE MOVING NORTHEAST AT
  AROUND 30 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHITTENANGO AND KIRKVILLE AT 1050 AM EDT
  SULLIVAN AND PERRYVILLE AT 1055 AM EDT
  CANASTOTA AND WAMPSVILLE AT 1100 AM EDT
  ONEIDA AND ONEIDA CASTLE AT 1105 AM EDT
  VERONA AND SHERRILL AT 1110 AM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4307 7619 4290 7610 4312 7519 4341 7520

MSE
Local storm report, Jun 6, 12:01 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1201 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND DMG     ADDISON                 42.11N 77.23W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

1157 AM     TSTM WND DMG     BATH                    42.34N 77.32W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            TREE ON A HOUSE

1157 AM     TSTM WND DMG     CORNING                 42.15N 77.06W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            POWERLINES DOWN

&&

MORFORD
Local storm report, Jun 6, 12:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND DMG     BATH                    42.34N 77.32W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            TREE ON A HOUSE

1157 AM     TSTM WND DMG     ADDISON                 42.11N 77.23W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

1157 AM     TSTM WND DMG     CORNING                 42.15N 77.06W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            POWERLINES DOWN

1209 PM     TSTM WND DMG     EAST CORNING            42.13N 76.98W
06/06/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN

&&

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:38 AM EDTSevere Thunderstorm WarningBGMSteuben97 min
Jun 6, 10:44 AM EDTSpecial Weather StatementBGMOneida61 min
Jun 6, 11:39 AM EDTSevere Thunderstorm WarningBGMSchuyler66 min
Jun 6, 11:51 AM EDTSevere Thunderstorm WarningBGMChemung54 min
Jun 6, 12:09 PM EDTSevere Thunderstorm WarningBGMYates36 min
Jun 6, 12:41 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland79 min
Jun 6, 12:52 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca53 min
Jun 6, 12:57 PM EDTSevere Thunderstorm WarningBGMChenango78 min
Jun 6, 1:18 PM EDTSevere Thunderstorm WarningBGMOtsego57 min
Jun 6, 1:23 PM EDTSevere Thunderstorm WarningBGMOnondaga82 min
Jun 6, 1:25 PM EDTSevere Thunderstorm WarningBGMDelaware80 min
Jun 6, 1:25 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
Jun 6, 1:32 PM EDTSevere Thunderstorm WarningBGMMadison58 min
Jun 6, 1:52 PM EDTSevere Thunderstorm WarningBGMOneida68 min
Jun 6, 2:14 PM EDTSevere Thunderstorm WarningBGMOtsego35 min
Jun 6, 2:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
Jun 6, 4:28 PM EDTSpecial Weather StatementBGMSteuben47 min
Jun 6, 4:44 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates61 min
Jun 6, 5:30 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins60 min
Jun 6, 6:08 PM EDTSpecial Weather StatementBGMSteuben37 min
Jun 6, 7:00 PM EDTSpecial Weather StatementBGMTompkins60 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.